Hail, Lycoming
- When
- August 17, 12:00 PM EST
- Where
- Lycoming County, 0.87 mi SE of Garden View
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.240, -77.040
Trained spotter reported nickel sized hail just west of Williamsport.
moist and unstable airmass over east-central Pennsylvania during the early afternoon. Thunderstorms developed rapidly and produced large hail ranging from nickel to baseball size and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A slow-moving cold front encountered a warm...moist and unstable airmass over east-central Pennsylvania during the early afternoon. Thunderstorms developed rapidly and produced large hail ranging from nickel to baseball size and damaging winds. Large hail covered the ground in several locations. In addition, hail ripped siding off of homes, put holes in slate roofs, dented hundreds of cars and broke numerous windshields. Lycoming county emergency management estimated between $300,000 to $400,000 dollars in hail damage. Although some storms exhibited strong rotational signatures and funnel clouds were sighted, no tornadoes were confirmed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 17, 9:56 AM EST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1056 AM EDT FRI AUG 17 2007 .SYNOPSIS... A COLD FRONT LOCATED NEAR INTERSTATE 80 LATE THIS MORNING WILL PUSH SOUTH ACROSS THE REGION THIS AFTERNOON...TRIGGERING A FEW SHOWERS OR A THUNDERSTORM ACROSS THE SOUTHERN COUNTIES OF PENNSYLVANIA. DRIER AND COOLER AIR WILL MOVE OVER THE REGION THROUGH SATURDAY NIGHT S HIGH PRESSURE BUILDS SOUTHEAST ACROSS THE GREAT LAKES. MOISTURE AND NORTHWESTERLY FLOW ALOFT SUNDAY INTO MONDAY COULD INCREASE THE CHANCE OF SHOWERS. A WEAK UPPER LEVEL RIDGE SHOULD DOMINATE THE REGION BY MID-WEEK WITH WARM HUMID CONDITIONS. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... THE COLD FRONT DRAPED ACROSS NRN PENN AT 1430Z WAS BEING TEMPORARILY DELAYED IN ITS SWD MVMT BY A WEAK WAVE OF LOW PRESSURE NEAR KIPT. NAM/RUC SHOW MIXED LAYER CAPE CLIMBING TO OVER 1000 J/KG ACROSS THE LOWER SUSQ VALLEY THIS AFTERNOON...WHICH IN THE PRESENCE OF WEAK LARGE SCALE FORCING AHEAD OF A SHORT WAVE HEADING SE FROM THE LWR GLAKES...SHOULD YIELD A FEW SHRA/TSRA /MAINLY NEAR AND TO THE SE OF INTERSTATE 81/. COOLER AND LESS HUMID AIR WILL ADVECT SE BEHIND THE FRONT LATE IN THE DAY...SWEEPING ANY CONVECTION SOUTH OF THE MASON/DIXON LINE. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... HE FRONT SHOULD PUSH TO OUR SOUTH BY MIDDAY. THE COOLER AND DRIER AIR SHOULD PRODUCE A PLEASANT DAY WITH SKIES BECOMING MOSTLY SUNNY. OUR PW VALUES ARE FOREST TO DROP BELOW NORMAL BY EVENING OVER THE ENTIRE STATE. SHOULD BE COMFORTABLE AFTERNOON AND EVENING. VERY DRY AIR OVERNIGHT FRIDAY INTO SATURDAYS SUGGESTS A VERY COOL MORNING SATURDAY. SREF 2M TEMPS SHOW MANY LOCATIONS IN THE 40S ACROSS NORTHERN AND CENTRAL PA. COMFORTABLE 50S IN THE SOUTH/SOUTHEAST. SATURDAY SHOULD BE A MOSTLY SUNNY DAY WITH LOW HUMIDITY AND TEMPS MAINLY IN THE 70S. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... SATURDAY NIGHT SHOULD BE ANOTHER PLEASANT NIGHT. CLOUDS COULD MOVE INTO WESTERN AREAS OVERNIGHT AS A SURGE OF MOISTURE HEADS OUR WAY. CANNOT RULE OUT A SHOWER IN THE WEST BY SUNDAY MORNING. SUNDAY...THE PW VALUES RETURN TO NORMAL AND RISE ABOVE NORMAL IN THE WEST. GEFS SHOWS CHANCE OF SHOWERS/THUNDERSTORMS MAINLY IN THE WEST. MONDAY...A WEAK LOW-LEVEL BOUNDARY SHOULD BE OVER THE STATE. WARM MOIST AIR ON THE SOUTH SIDE AND COOLER DRIER AIR ON THE NORTH. HIGH PROB HAS MOST OF PA WITH ABOVE NORMAL PW AND CHANCE OF SHOWERS. TUES-THURS...OUR PW VALUES ARE FORECAST TO BE ABOUT 1SD ABOVE NORMAL SUGGESTING HUMID CONDITIONS AND CHANCES OF SHOWERS. BY TUESDAY OUR 850 HPA TEMPS ARE ABOVE NORMAL SUGGESTING IT WILL SHOULD BE SLIGHTLY WARMER THAN NORMAL TUE-THURS AS OUR 850 HPA TEMPS REMAIN ABOVE NORMAL. OUR 925 HPA TEMPS SHOULD BE SLIGHTLY ABOVE NORMAL. LOOKS LIKE A RELATIVELY WARM HUMID PERIOD AND THUS THE CHANCE OF SHOWERS AND THUNDERSTORMS. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... COLD FRONT MOVING THROUGH THE STATE AT THIS TIME WILL USHER IN MUCH DRIER AIR BY AFTERNOON. AFTER CURRENT HAZE AND FOG DISSIPATES LATER THIS MORNING...BY AROUND 14Z TO 15Z...VFR CONDS ARE EXPECTED. RATHER DEEP MIXING WILL PROMOTE GUSTY SFC WNDS GUSTS LATER THIS AFTN. HIGH PRESSURE WILL BUILD IN FOR SAT WITH VFR FLYING EXPECTED. SUN- TUE LOOKS UNSETTLED WITH SEVERAL DISTURBANCES TAKING AIM ON THE REGION. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...GRUMM/DANGELO/LAMBERT NEAR TERM...GRUMM/LAMBERT SHORT TERM...GRUMM LONG TERM...GRUMM AVIATION...GARTNER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 618 AM EDT FRI AUG 17 2007 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-181030- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 618 AM EDT FRI AUG 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1205 PM EDT FRI AUG 17 2007 PAZ012-041-171715- NORTHERN CLINTON-NORTHERN LYCOMING- 1205 PM EDT FRI AUG 17 2007 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLINTON AND WEST CENTRAL LYCOMING COUNTIES... AT 1158 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 18 MILES NORTHWEST OF LOCK HAVEN...MOVING EAST AT 20 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. A 10 TO 15 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES. EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR CAMMAL AROUND 1230 PM...LITTLE PINE STATE PARK...WATERVILLE AROUND 1245 PM...SALLADASBURG AND ENGLISH CENTER AROUND 100 PM. FORECASTER: LAMBERT
The national radar mosaic for the moment the first event began.
14 hail, 3 thunderstorm wind. Local standard time, as filed.
Trained spotter reported nickel sized hail just west of Williamsport.
Trained spotter reported quarter sized hail in Williamsport.
Public reported nickel sized hail in Loyalsockville.
Trained spotter reported hail the size of a ping-pong ball (1.5 inches) in Montgomery.
Public reported nickel sized hail in Landisville.
Public reported nickel sized hail covering the ground in Pennsdale.
Public reported golf ball to baseball sized hail in Muncy (report relayed through trained storm spotter).
Public reported half-dollar sized hail in Turbotville.
Public measured hail the size of a ping-pong ball. The hail had been on the ground for 30 minutes before measurement.
Lancaster county emergency management reported nickel sized hail in Lancaster.
Lancaster county emergency management reported trees down in County Park. This resulted in the closure of Rockford and Williamson roads.
Columbia county emergency management reported multiple trees and wires down on Rod and Gun Club road approximately 1-2 miles west of Millville.
Trained spotter reported nickel sized hail in Millville.
Public reported roof blown off shed in Ringtown.
Schuylkill county law enforcement reported golf-ball sized hail in McAdoo.
Public reported quarter sized hail in Bloomsburg.
Schuylkill county law enforcement reported a second round of golf-ball sized hail after a 15 to 20 minute break.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41269, 41279, 41281, 41274, 41287, 41283, 41286, 41290, 41293, 41296, 41303, 41304, 41294, 41305, 41301, 41298, 41302.